Mathematical Biosciences and Engineering, 2014, 11(4): 947-970. doi: 10.3934/mbe.2014.11.947.

Primary: 92D25, 92D40, 92D50; Secondary: 37C65, 93D20.

Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Global dynamics for two-species competition in patchy environment

1. Department of Applied Mathematics, National Chiao Tung University, Hsinchu 300
2. Department of Mathematics, Mathematical Bioscience Institute, Ohio State University, Columbus, Ohio 43210

An ODE system modeling the competition between two species in a two-patch environment is studied.Both species move between the patches with the same dispersal rate. It is shown that the species with largerbirth rates in both patches drives the other species to extinction, regardless of the dispersal rate. The more interesting case is when both species have the same average birth rate but each species has larger birth rate in one patch. It has previously been conjectured by Gourley and Kuang that the species that can concentrate its birth in a single patch wins if the diffusion rate is large enough, and two species will coexist if the diffusion rate is small. We solve these two conjectures by applying the monotone dynamics theory, incorporated with a complete characterization of the positive equilibrium and a thorough analysis on the stability of the semi-trivial equilibria with respect to the dispersal rate. Our result on the winning strategy for sufficiently large dispersal rate might explain the group breeding behavior that is observed in some animals under certain ecological conditions.
  Article Metrics

Keywords monotone dynamics; global dynamics; patch model; Competition; stability.

Citation: Kuang-Hui Lin, Yuan Lou, Chih-Wen Shih, Tze-Hung Tsai. Global dynamics for two-species competition in patchy environment. Mathematical Biosciences and Engineering, 2014, 11(4): 947-970. doi: 10.3934/mbe.2014.11.947


  • 1. J. Math. Biol., 65 (2012), 943-965.
  • 2. American Naturalist, 111 (1977), 135-143.
  • 3. Math. Biosci. Eng., 2 (2005), 345-362.
  • 4. Trans. Amer. Math. Soc., 348 (1996), 4083-4094.
  • 5. J. Differential Eqations., 248 (2010), 1-20.
  • 6. SIAM J. Appl. Math., 46 (1986), 856-874.
  • 7. Math. Surveys and Monographs, Amer. Math. Soc., 1995.
  • 8. Nonlinear Anal., 24 (1995), 91-104.


This article has been cited by

  • 1. Francesco Pinotti, Fakhteh Ghanbarnejad, Philipp Hövel, Chiara Poletto, Interplay between competitive and cooperative interactions in a three-player pathogen system, Royal Society Open Science, 2020, 7, 1, 190305, 10.1098/rsos.190305

Reader Comments

your name: *   your email: *  

Copyright Info: 2014, Kuang-Hui Lin, et al., licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved